Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 27, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 3, 2020, 7:12 AM CDT for Elk County, Greenwood County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 7:12 AM CDT (12:12 UTC)
- Expired
- May 3, 2020, 8:15 AM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Elk County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 7:39 AM CDT | HAIL 1 | 2 E Piedmont, KS | DELAYED REPORT RECEIVED VIA FACEBOOK. HAIL RANGING FROM DIME TO QUARTER SIZE. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2194 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
218
WUUS53 KICT 031212
SVRICT
KSC049-073-031315-
/O.NEW.KICT.SV.W.0027.200503T1212Z-200503T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
712 AM CDT Sun May 3 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Elk County in southeastern Kansas...
Southern Greenwood County in southeastern Kansas...
* Until 815 AM CDT.
* At 712 AM CDT, severe thunderstorms were located along a line
extending from near Hamilton to 14 miles east of El Dorado to 7
miles southeast of Leon to near Douglass, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Eureka, Howard, Moline, Longton, Severy, Grenola, Fall River, Elk
Falls, Climax, Fall River Lake, Piedmont and Fall River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3731 9652 3785 9652 3785 9596 3730 9596
TIME...MOT...LOC 1212Z 274DEG 39KT 3804 9612 3783 9660 3764 9667 3753
9695
HAIL...1.50IN
WIND...60MPH
$$
KLEINSASSER3 follow-up statements
153
WWUS53 KICT 031236
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
736 AM CDT Sun May 3 2020
KSC049-073-031315-
/O.CON.KICT.SV.W.0027.000000T0000Z-200503T1315Z/
Elk KS-Greenwood KS-
736 AM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR ELK AND SOUTHERN GREENWOOD COUNTIES...
At 736 AM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Eureka to near Severy to 6 miles north
of Grenola, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eureka, Howard, Moline, Longton, Severy, Grenola, Fall River, Elk
Falls, Climax, Fall River Lake, Piedmont and Fall River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3731 9652 3785 9652 3785 9596 3730 9596
TIME...MOT...LOC 1236Z 281DEG 44KT 3781 9618 3767 9629 3744 9644
HAIL...1.00IN
WIND...60MPH
$$
KLEINSASSER990 WWUS53 KICT 031250 SVSICT Severe Weather Statement National Weather Service Wichita KS 750 AM CDT Sun May 3 2020 KSC049-073-031315- /O.CON.KICT.SV.W.0027.000000T0000Z-200503T1315Z/ Elk KS-Greenwood KS- 750 AM CDT Sun May 3 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR ELK AND SOUTHERN GREENWOOD COUNTIES... At 749 AM CDT, severe thunderstorms were located along a line extending from 6 miles west of Toronto to 5 miles northeast of Severy to near Elk Falls, moving east at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Eureka, Howard, Moline, Longton, Severy, Grenola, Fall River, Elk Falls, Climax, Fall River Lake, Piedmont and Fall River State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3731 9652 3785 9652 3785 9596 3730 9596 TIME...MOT...LOC 1249Z 273DEG 39KT 3781 9606 3766 9613 3740 9623 HAIL...0.75IN WIND...60MPH $$ KLEINSASSER
135
WWUS53 KICT 031309
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
809 AM CDT Sun May 3 2020
KSC049-073-031318-
/O.EXP.KICT.SV.W.0027.000000T0000Z-200503T1315Z/
Elk KS-Greenwood KS-
809 AM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR ELK AND SOUTHERN GREENWOOD
COUNTIES WILL EXPIRE AT 815 AM CDT...
The storms which prompted the warning are currently beginning to
move out of the warned area. Therefore, the warning will be allowed
to expire. However small hail, gusty winds and heavy rain are still
possible with these thunderstorms.
LAT...LON 3731 9652 3785 9652 3785 9596 3730 9596
TIME...MOT...LOC 1308Z 274DEG 39KT 3780 9580 3765 9587 3739 9598
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:22 AM CDT, 50 minutes earlier.
Area forecast discussion, May 3, 6:22 AM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Wichita KS 622 AM CDT Sun May 3 2020 .UPDATE... Issued at 529 AM CDT Sun May 3 2020 Convection has developed a bit further south into south central Kansas early this morning, where it is realizing much more instability and stronger cloud-bearing shear. Dime size hail was reported near one of the taller/stronger cores, though perhaps slightly larger than quarter size is possible through mid-morning. KED && .SHORT TERM...(Today through Tuesday night) Issued at 313 AM CDT Sun May 3 2020 Main concern is precip/convective trends tonight and Monday and potential for strong/severe storms. For early this morning, it appears the elevated low level flow is stronger than progged currently via the KICT-88D VWP. The implication being a bit more lift and saturation ahead of the low amplitude wave moving across the area. So expect continued development a bit further southeastward across portions of central and southeast Kansas where there is a bit more potential instability. Cloud bearing shear may be sufficient to result in a couple of locally strong storms with small hail through about mid-morning. This activity should exit southeast Kansas by midday with the rest of the day dry and slightly cooler, though seasonably mild for early May. Otherwise, there continues to be a decent signal for the development of elevated convection across central and eastern Kansas late tonight into Monday morning, in the presence of stronger warm advection/moisture transport. It is quite possible this could evolve into a mesoscale cluster or complex with the cloud bearing shear and instability combo supporting a few severe storms. This activity should exit into Missouri by late morning. The main challenge on Monday afternoon remains how far north the effective warm front and better moisture/instability will get before the Pacific front arrives late in the day. The GFS remains more bullish in this regard which is reflected in stronger buoyancy and a weaker cap across southern Kansas during peak heating. If so, strong vertical wind shear is a given, which continues to support a conditional risk for organized severe storms Monday afternoon across across primarily southeast Kansas. This will be followed by a drier and seasonably mild airmass on Tuesday. Darmofal .LONG TERM...(Wednesday through Saturday) Issued at 313 AM CDT Sun May 3 2020 The medium range guidance still supports much cooler weather for the end of the week as an upper low which forms over Hudson Bay evolves into a larger vortex as it expands/moves southward toward the Great Lakes. This will send temperatures below seasonal climo by Friday and Saturday. KED && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 622 AM CDT Sun May 3 2020 Robust elevated convection will continue eastward from south central into southeast Kansas through mid-morning. Locally large hail and gusty winds can be expected. Otherwise, dry weather expected in the storms wake this afternoon and early evening. Winds will veer from north-northeast to east-southeast tonight. Southerly elevated return flow will advect deeper moisture across the area with chances for convection again toward the end of the forecast valid period. While mainly VFR, localized MVFR cigs and IFR vsbys in convection will be possible. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 59 75 53 / 20 20 20 10 Hutchinson 76 56 72 50 / 10 30 20 10 Newton 74 56 71 51 / 30 30 30 10 ElDorado 75 57 73 52 / 40 30 30 10 Winfield-KWLD 76 60 78 54 / 20 20 20 10 Russell 75 53 71 47 / 10 40 30 0 Great Bend 75 55 73 49 / 10 40 20 10 Salina 76 54 68 50 / 10 40 50 10 McPherson 75 55 70 49 / 10 40 30 10 Coffeyville 74 60 79 55 / 40 30 50 40 Chanute 73 58 75 53 / 50 30 60 30 Iola 73 57 72 52 / 50 30 70 30 Parsons-KPPF 73 59 77 55 / 50 30 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && UPDATE...KED SHORT TERM...KED LONG TERM...KED AVIATION...KED
Hazardous weather outlook, May 3, 6:50 AM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 650 AM CDT Sun May 3 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 650 AM CDT Sun May 3 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A few strong to severe storms with nickel to ping-pong ball size hail will continue to affect portions of south central Kansas and the Flint Hills through mid-morning. Chances for thunderstorms will return late tonight, especially across central and southeast Kansas. A few severe storms will be possible toward sunrise, capable of quarter size hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few severe storms will be possible Monday morning across a portion of the Flint Hills and southeast Kansas. The main risk will be quarter size hail. A risk for severe storms will also exist across southeast Kansas on Monday afternoon. The main threats will be quarter to half-dollar size hail and damaging wind gusts to 65 mph. There is a slight chance for thunderstorms Thursday and Thursday night. The risk for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, May 3, 6:34 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TSTM WND GST 2 W BENTON 37.79N 97.14W
05/03/2020 M56 MPH BUTLER KS BROADCAST MEDIA
&&
TAVLocal storm report, May 3, 6:46 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 AM HAIL VALLEY CENTER 37.84N 97.37W
05/03/2020 M1.75 INCH SEDGWICK KS BROADCAST MEDIA
PHOTO RECEIVED VIA TWITTER.
&&
TAVLocal storm report, May 3, 6:49 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
649 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HAIL 4 N VIOLA 37.54N 97.64W
05/03/2020 M1.00 INCH SEDGWICK KS FIRE DEPT/RESCUE
OFF DUTY FIREFIGHTER REPORTED QUARTER SIZE
HAIL AND 55MPH WINDS 3 MILES W OF CLONMEL.
&&
TAVLocal storm report, May 3, 6:51 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
651 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HAIL 4 W VIOLA 37.48N 97.72W
05/03/2020 M1.25 INCH SEDGWICK KS FIRE DEPT/RESCUE
OFF DUTY FIREFIGHTER NOW REPORTS THAT HAIL
THE SIZE OF HALF DOLLARS IS MIXED IN.
&&
TAVLocal storm report, May 3, 6:53 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
653 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM HAIL 4 E NORWICH 37.46N 97.77W
05/03/2020 M0.50 INCH SUMNER KS PUBLIC
&&
TAVLocal storm report, May 3, 7:01 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
701 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HAIL 3 N ANDOVER 37.73N 97.14W
05/03/2020 M1.00 INCH BUTLER KS TRAINED SPOTTER
ISOLATED QUARTER-SIZE HAIL WITH MAINLY PENNY
SIZE HAIL.
&&
TAVThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:47 AM CDT | Special Weather Statement | ICT | Harvey, Marion, Reno | 28 min |
| May 3, 4:59 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 61 min |
| May 3, 5:09 AM CDT | Special Weather Statement | ICT | Reno | 36 min |
| May 3, 5:16 AM CDT | Special Weather Statement | ICT | Kingman | 29 min |
| May 3, 5:33 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 57 min |
| May 3, 5:41 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 64 min |
| May 3, 5:48 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| May 3, 5:50 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
| May 3, 6:18 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 31 min |
| May 3, 6:22 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 68 min |
| May 3, 6:35 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 55 min |
| May 3, 6:43 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 62 min |
| May 3, 7:30 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Wilson, Woodson | 60 min |
| May 3, 8:01 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Montgomery, Neosho, Wilson | 49 min |
| May 3, 8:28 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.